Alert archive / Maryland / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 22, 2024, 8:37 PM EDT for Washington County, Maryland; Berkeley County, West Virginia. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2024, 8:37 PM EDT (00:37 UTC)
- Expired
- Jul 22, 2024, 9:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washington County, MD, Berkeley County, WV
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:34 PM EDT | FLASH FLOOD | 3 Ene Conococheague, MD | Greencastle Pike near Pinehill Drive has high water flowing over the roadway near Rush Run. |
| Jul 22, 9:38 PM EDT | FLASH FLOOD | 2 Sse Warrenton, MD | Garden View Road near Troupe Run closed due to high water flowing over the road. |
| Jul 22, 9:47 PM EDT | FLASH FLOOD | 3 Wsw Long Meadow, MD | Broadfording Road closed near McDade Road due to high water flowing across the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
090
WGUS51 KLWX 230037
FFWLWX
MDC043-WVC003-230345-
/O.NEW.KLWX.FF.W.0013.240723T0037Z-240723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
837 PM EDT Mon Jul 22 2024
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Northeastern Washington County in north central Maryland...
Northeastern Berkeley County in the panhandle of West Virginia...
* Until 1145 PM EDT.
* At 837 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hagerstown... Municipal Stadium...
Robinwood... Fountainhead-Orchard Hills...
Paramount-Long Meadow... Wilson-Conococheague...
Williamsport... Saint James...
Long Meadow... Halfway...
Maugansville... Funkstown...
Leitersburg... Clear Spring...
Chewsville... Big Spring...
Big Pool... Middleburg...
Warrenton... Bridgeport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3970 7799 3972 7796 3972 7772 3972 7765
3972 7764 3972 7760 3966 7762 3960 7770
3959 7771 3958 7773 3956 7780 3957 7785
3960 7792 3963 7802
FLASH FLOOD...RADAR INDICATED
$$
Belak1 follow-up statement
599
WGUS71 KLWX 230145
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
945 PM EDT Mon Jul 22 2024
MDC043-WVC003-230155-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-240723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington MD-Berkeley WV-
945 PM EDT Mon Jul 22 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WASHINGTON AND
NORTHEASTERN BERKELEY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A separate Flash Flood Warning remains in effect for north central
Washington County until 12:15 AM.
&&
LAT...LON 3970 7799 3972 7796 3972 7772 3972 7765
3972 7764 3972 7760 3966 7762 3960 7770
3959 7771 3958 7773 3956 7780 3957 7785
3960 7792 3963 7802
$$
BelakWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:31 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 3:31 PM EDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 331 PM EDT Mon Jul 22 2024 .SYNOPSIS... Mid-level troughing will remain in place to our west through the middle of the week. A cold front will move through Thursday into Thursday night. && .NEAR TERM /THROUGH TONIGHT/... Current radar imagery shows showers and a few thunderstorms north and east of DC across MD, with additional storms developing across western MD and the WV Panhandle. The activity over northeastern MD and DC produced some heavy rainfall earlier, but has since largely stratified out as instability is exhausted. These storms have developed an outflow which is slowly spreading westward. A few heavier downpours may potentially develop along this outflow across central MD. Further west, an area of showers and thunderstorms associated with a weak remnant MCV is tracking into western PA. A line of showers and thunderstorms is developing to the southeast of this disturbance from central WV into western MD. Precipitable water values have climbed to 1.7-2.1 inches, and model soundings show deep saturation through much of the troposphere. Warm cloud layers also extend to around 12000-14000 feet. As a result, any storms today will be very efficient heavy rainfall producers. While storms will be capable of producing very heavy rainfall, a well-defined focusing boundary to prolong rainfall duration in any one spot is lacking. The best (albeit still unimpressive) convergence at low-levels is located across western MD and the WV Panhandle, so those locations may have the greatest chance for some prolonged heavier rainfall. However, flash flood guidance indicates that it would take over 3 inches of rain in an hour to cause issues in those locations due to the ongoing drought. Further east, in the DC/Baltimore metros, they will be more sensitive to heavy rainfall, but the setup doesn't look as favorable for prolonged storms. As a result, an instance or two of flash flooding can't be ruled out, but confidence remains too low for the issuance of a Flood Watch. Thunderstorm activity across western MD and the WV Panhandle will slowly drift southeastward this evening, and is expected to gradually weaken and dissipate before reaching the metro areas. Dry conditions are expected during the second half of the night, with lows in the upper 60s and lower 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Little change in the large scale pattern is expected through Tuesday and Wednesday, with a positively tilted trough holding strong to our west, and a Bermuda high remaining in place at the surface over the Atlantic. Various disturbances (many of them convectively generated) will lift through in southwesterly flow aloft, leading to additional chances for showers and thunderstorms on both Tuesday and Wednesday afternoon. Overall, those storms are largely expected to remain sub-severe, but a localized downburst or isolated instance of flooding can't be ruled out. Temperatures will be seasonable with highs in the mid 80s to lower 90s, and lows in the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... On Thursday, a broad positively-tilted longwave trough will track from the Lower Great Lakes toward the Eastern Seaboard. 24-hour height falls heading into early Friday are fairly weak being on the order 2 to 3 dm. However, this will be sufficient enough to carry the associated cold front through the local area. Ahead of this front, expect one more day of active convection as showers and thunderstorms overspread the region. The plethora of clouds and passing showers keep temperatures down, generally in the low/mid 80s (70s across the mountains). Depending on the degree of available instability, there could be some strong to locally severe thunderstorms given added lift by the cold front. However, this aspect of the forecast is more uncertain as other factors like previous convective debris could limit instability levels. With the frontal zone not expected to cross until late Thursday, some showers and thunderstorms may persist into portions of the overnight hours. Forecast lows will be fairly seasonable with temperatures in the mid 60s to low 70s, locally falling into the upper 50s to low 60s across mountain locales. The frontal zone does take its time to push south of the area given neutral to weak height falls. As a result, a few shower chances likely persist into the first half of Friday as well. Otherwise, expect a drying trend through the remainder of the day with highs in the mid/upper 80s and decreasing humidity levels. High pressure takes control into the weekend, perhaps extending into early next week as well. This brings with it a mainly dry weekend with daily temperatures staying close to climatological normals. Dew point temperatures are confined to the 60s. Multi-ensemble systems do support a very slow warming trend into early next week. A more concentrated area of low 90s are possible by next Monday along with a gradual uptick in opportunities for convection. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Prevailing VFR conditions are expected at the terminals this afternoon, although temporary drops to sub-VFR may be possible in any showers or storms. Ongoing storms in the vicinity of DCA, BWI and MTN should continue to lift northward over the next couple hours. VCTS is in those TAFs through 20z to account for this activity. Additional storms are expected to form across WV and western MD this afternoon. These storms should slowly progress eastward this evening, and may potentially impact MRB or possibly CHO. There may be a bit of relative lull in- between at IAD, although the ongoing storms further east may end up in the vicinity. Thunderstorm activity should wind down this evening, leading to dry conditions during the second half of the night. MVFR ceilings may be possible at the terminals during the second half of the night. Improvement back to VFR ceilings is expected tomorrow. Prevailing VFR conditions and light south to southwesterly winds are expected on both Tuesday and Wednesday. Thunderstorms may be possible either afternoon or evening, although areal coverage isn't expected to be as great as today. Expect periods of sub-VFR conditions on Thursday as a cold front slowly pushes eastward across the area. Showers and thunderstorms become likely during the afternoon and evening hours which provides the main chance for any restrictions. Some convection may linger into the night as well. Winds shift over to northwesterly early Friday as the front edges eastward. Some lingering showers into Friday morning may allow for spotty low ceilings. Otherwise, drier air fills in for the second half of Friday into Saturday with VFR conditions expected. Winds become lighter in time given weak gradients associated with the approaching high pressure system. && .MARINE... Prevailing sub-SCA southerly winds are expected over the waters this afternoon, but sporadic gusts to 20-25 knots will remain possible as showers and thunderstorms move over the waters. A few gusts to low-end SMW level can't be ruled out with any stronger storms. A Small Craft Advisory is in effect for central portions of the Bay tonight. Winds will remain south to southwesterly on both Tuesday and Wednesday. Winds may reach low-end SCA levels either afternoon or evening in channeled southerly flow. SMWs may potentially be needed either day as storms move over the waters. Expect periods of sub-VFR conditions on Thursday as a cold front slowly pushes eastward across the area. Showers and thunderstorms become likely during the afternoon and evening hours which provides the main chance for any restrictions. Some convection may linger into the night as well. Winds shift over to northwesterly early Friday as the front edges eastward. Some lingering showers into Friday morning may allow for spotty low ceilings. Otherwise, drier air fills in for the second half of Friday into Saturday with VFR conditions expected. Winds become lighter in time given weak gradients associated with the approaching high pressure system. && .TIDES/COASTAL FLOODING... Southerly winds increase today, leading to sensitive locations hitting action stage and nearing minor flood levels during the next few high tide cycles. Winds shift to southwesterly Tuesday, allowing for tidal anomalies to fall slightly. Annapolis, Baltimore, and DC Waterfront are all expected to hit action stage during the high tide cycles through Wednesday morning. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-543. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...BRO AVIATION...BRO/KJP MARINE...BRO/KJP TIDES/COASTAL FLOODING...AVS
Hazardous weather outlook, Jul 22, 3:18 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 318 PM EDT Mon Jul 22 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-231930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 318 PM EDT Mon Jul 22 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Multiple rounds of showers and thunderstorms move across the area through tonight. Heavy rainfall could result in scattered instances of flooding, mainly in the urban centers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few instances of flash flooding are possible, especially over the Baltimore/Washington DC metro areas and in areas that see repetitive rounds of slow-moving thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-231930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 318 PM EDT Mon Jul 22 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Multiple rounds of showers and thunderstorms move across the area through tonight. Heavy rainfall could result in scattered instances of flooding, mainly in the urban centers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few instances of flash flooding are possible over areas that see repetitive rounds of slow-moving thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-231930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 318 PM EDT Mon Jul 22 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Multiple rounds of showers and thunderstorms move across the area through tonight. Heavy rainfall could result in isolated instances of flooding, mainly in urban town and city centers. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few instances of flash flooding are possible over areas that see repetitive rounds of slow-moving thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:24 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 51 min |
| Jul 22, 9:04 PM EDT | Flash Flood Warning | LWX | Washington | 109 min |
| Jul 23, 1:36 PM EDT | Flood Watch | LWX | Charles, Prince George's | 9 hr |
Nearby
Flash Flood Warnings in Maryland, 2024Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.